Alert archive / Florida / Dense Smoke Advisories in 2012

Dense Smoke Advisory 9, NWS Tallahassee, FL

May 29, 2012Walton County, Florida

NWS Tallahassee, FL issued this dense smoke advisory at May 29, 2012, 10:44 PM CDT for Walton County, Florida. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 29, 2012, 10:44 PM CDT (03:44 UTC)
Expired
May 30, 2012, 9:00 AM CDT
In force
10 hr
Issued by
NWS Tallahassee, FL

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 25 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WWUS72 KTAE 300344
NPWTAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1144 PM EDT TUE MAY 29 2012

...A DENSE SMOKE ADVISORY IS IN EFFECT UNTIL 9 AM CDT
WEDNESDAY FOR SOUTH WALTON COUNTY...

.AREAS OF DENSE SMOKE ASSOCIATED WITH A WILDFIRE LOCATED NORTHWEST OF
HURLBURT FIELD IN OKALOOSA COUNTY WAS SPREADING SOUTHEASTWARD
ACROSS THE COASTAL PORTIONS OF SOUTH WALTON COUNTY. VISIBILITIES
IN THE SMOKE ARE EXPECTED TO GENERALLY BE TWO TO THREE MILES WITH
POCKETS AS LOW AS ONE MILE OR LESS ESPECIALLY TOWARDS SUNRISE.
DRIVERS NEED TO EXERCISE EXTREME CAUTION WHILE DRIVING IN THIS
AREA AND BE PREPARED TO SLOW DOWN UPON ENCOUNTERING DENSE SMOKE.
THIS INCLUDES HIGHWAY 98 AND ROUTE 30A.

FLZ108-301400-
/O.NEW.KTAE.SM.Y.0009.120530T0344Z-120530T1400Z/
SOUTH WALTON-
INCLUDING THE CITIES OF...FREEPORT...SANTA ROSA BEACH
1044 PM CDT TUE MAY 29 2012

...DENSE SMOKE ADVISORY IN EFFECT UNTIL 9 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A DENSE
SMOKE ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CDT WEDNESDAY. 

* VISIBILITY...GENERALLY TWO TO THREE MILES WITH POCKETS OF LESS
  THAN ONE MILE.

* IMPACTS...EXPECT SUDDEN DROPS IN VISIBILITY. DRIVE WITH EXTREME
  CAUTION ESPECIALLY TOWARDS SUNRISE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE SMOKE ADVISORY MEANS WILDFIRES WILL CREATE SMOKE...
LIMITING VISIBILITIES. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A
SUDDEN STOP IS NEEDED.

&&

$$

BLOCK

What forecasters said that day

The local office's own words before this dense smoke advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this dense smoke advisory went out at May 29, 8:54 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 29, 8:54 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 PM EDT Tue May 29 2012

.UPDATE...
No major changes were made to the evening forecast. Storms in the
vicinity of Pensacola have begun to diminish, or evolve further
west of our local area. To the north, storms across southern TN
and northern AL/GA will continue through the night. There is a
chance that some of these storms will reach our northern Georgia,
and Alabama counties late tonight. However, any storms that do
reach our borders will have weakened significantly through the
night.

Broad troughing will remain in place over the southeastern part of
the country for the next several days. At the surface, high
pressure will build in behind Beryl (currently situated along the
GA/SC border). Afternoon seabreeze circulations and weak impulses
in the broad east coast trough will provide the support each
afternoon for scattered thunderstorms. However, probabilities will
remain low (in the 20-30% range). By the end of the week, rain
chances will increase as a frontal boundary approaches from the
west. Highs in the lower 90s with overnight lows in the lower 70s
are expected each day.

&&

MARINE...
Cautionary (borderline SCA) level winds will continue for the next
couple of hours across our eastern forecast waters. This is an
area where the pressure difference is great between Beryl to the
north, and high pressure in the Gulf. As Beryl moves away the
gradient will weaken and winds will subside. Winds and seas will
remain below headline criteria for the remainder of the period,
with only slight enhancements near shore each afternoon within the
afternoon seabreeze.

&&

.AVIATION...
VFR conditions are expected to hold at all terminals into the early
morning hours, when chances of patchy fog will increase. A few sites
may see MVFR conditions for a few hours beginning around 10Z. After
the fog diminishes by 14Z, VFR conditions will prevail.  Widely
scattered showers and thunderstorms are expected in the afternoon
and have mentioned VCTS at TLH and VLD to account for this
potential.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  93  70  92  71 /  20  30  20  30  20
Panama City   78  89  76  87  74 /  20  20  10  20  20
Dothan        71  94  71  92  70 /  20  20  10  30  20
Albany        68  95  71  94  70 /  20  20  10  30  20
Valdosta      70  93  68  93  70 /  30  30  20  40  20
Cross City    76  90  70  91  70 /  30  40  20  40  20
Apalachicola  79  88  75  86  74 /  20  30  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&

Harrigan/Evans
Hazardous weather outlook, May 29, 8:38 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 PM EDT TUE MAY 29 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-310145-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
938 PM EDT TUE MAY 29 2012 /838 PM CDT TUE MAY 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:26 AM CDTSevere Thunderstorm WarningTAEHolmes, Walton49 min
May 30, 2:35 AM CDTSpecial Marine WarningTAE55 min
May 30, 3:27 AM CDTSpecial Marine WarningTAE2 hr
May 30, 4:26 AM CDTRed Flag WarningTAEGadsden, Holmes, Jackson, Walton12 hr
May 30, 4:42 AM CDTSpecial Marine WarningTAE63 min
May 30, 4:52 AM CDTSpecial Weather StatementTAELeon53 min
May 30, 3:36 PM CDTSpecial Weather StatementTAEWalton, Washington54 min
May 30, 3:54 PM CDTSpecial Weather StatementTAEBay66 min
May 30, 4:12 PM CDTSpecial Weather StatementTAEWakulla48 min
May 30, 4:29 PM CDTSevere Thunderstorm WarningTAEWalton30 min
May 30, 5:57 PM CDTSpecial Weather StatementTAEGadsden63 min
May 30, 6:01 PM CDTSevere Thunderstorm WarningTAEWalton29 min
May 30, 6:31 PM CDTSpecial Weather StatementTAEWalton59 min

Nearby

Dense Smoke Advisories in Florida, 2012Every dense smoke advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.